Your Guide to Chemo-Induced Peripheral Neuropathy (CIPN)

How to Get Help For Tingling, Numbness, and Pain of Neuropathy

Peripheral neuropathy can cause hand pain.
Peripheral neuropathy can cause hand pain.. Westend61/Getty Images

After having their first doses of Taxol (paclitaxel), many breast cancer patients report that their feet, hands and fingers felt tingly and painful. Sometimes it can feel like quick little stabs of pain, while other times it can last longer and feel like your fingers and toes are burning from the inside. These sensations are common symptoms of peripheral neuropathy, a side effect of some chemotherapy drugs.

Chemo-Induced Peripheral Neuropathy (CIPN)

Peripheral neuropathy, a kind of nerve damage, is a side effect that can be caused by certain chemotherapy drugs. The rates of peripheral neuropathy increase the more frequently patient has chemotherapy sessions.

Taxanes, platinum-based drugs, vinca alkaloids and Herceptin are a few of the medications you'll find on a list of drugs that can cause neuropathy. Other conditions, diseases, medications and injuries may also cause neuropathy. Peripheral neuropathy is not the same as hand-foot syndrome or Palmar-Plantar disorder, another chemotherapy side effect.

How Chemotherapy Causes Neuropathy

Here's one way to envision how chemo causes nerve damage. Your nerves function like wires, in that they carry electrical signals along a specific path. When you plug in your computer or a lamp, notice that the wire is coated with a protective covering of insulation.

Nerves also have a covering known as myelin that protects them from damage and ensures that they work properly.

When repeated doses of chemotherapy strip away the myelin, your nerves can't send signals properly. Numbness occurs when nerves are no longer transmitting a signal, tingling happens if a false signal is sent.

Pain is felt when information overloads your unprotected nerves.

Like other side effects of cancer treatment, neuropathy symptoms can build up and increase as treatment progresses but should ease after you're finished with chemo.

Symptoms of Peripheral Neuropathy

You might not develop all the symptoms of neuropathy, but here are some of the most common signs that you may have it:

  • Numbness and tingling in your hands, feet, fingers and toes
  • Burning sensations in your hands and feet
  • Reduced dexterity, trouble with buttons, difficulty picking up things
  • Weakness of legs and leg cramps
  • Numbness around your mouth area
  • Constipation and pain during bowel movements

You will notice the most intense symptoms starting after each treatment, when the chemo is fresh in your circulation. If your infusions are scheduled every three weeks, your neuropathy may begin to fade just before your next appointment. Neuropathy symptoms can increase with each treatment, because the effects of chemotherapy are cumulative. After completing chemo, your neuropathy may fade away over several months, or it may decrease to fewer parts of your body.

Sometimes nerves can't rebuild or repair their protective covering, and in those cases, neuropathy can linger indefinitely.

Getting Relief From Neuropathy

Be sure to tell your doctor if you develop any symptoms of peripheral neuropathy. There are medications and nutritional supplements you can take that will help ease the pain and severity of neuropathy. Follow your doctor's instructions on how and when to use neuropathy treatments.

You can also establish some good habits that will reduce tingling and burning in your feet and hands. Always wear comfortable footwear and avoid going barefoot to lessen irritation to your feet. Wear protective gloves when gardening, doing dishes, or doing chores that may chafe your hands and fingers. Take warm showers or baths, and skip using hot water on your skin so you don't set off a nerve response to temperature changes. Keep some moisturizing creams and lotions on hand to pamper your skin and use it gently.

If neuropathy is causing you some constipation, remember to drink plenty of water and juice daily, eat high-fiber foods and do some regular light exercise.

Sources:

Managing Chemotherapy Side Effects. Nerve Changes. PDF file. National Cancer Institute. Posted: 11/24/2008.

Peripheral Neuropathy Caused By Chemotherapy. How does CIPN start? American Cancer Society. Last Medical Review: 12/22/2009.

Continue Reading